Discussions that mention protonix

Back Problems board


Lia,

Hi ... I've been reading your posts and I hope you don't mind my "2 cents" being put in here.

I'm dealing with my own back issues -- L5/S1 herniation [2 times] -- now DDD of that disc, spinal stenosis, etc. etc. Dealing with this nagging pain every single day.

Wanted to write to you, though, because I also have had esophagael problems. Mine started back in September, after taking a round of Celebrex [for joint pain] and Bactrim [for bronchitis] at the same time. I started getting a horrible burning in my chest/esophagus. Sometimes my throat would hurt and be hoarse. I went through all the tests -- endoscopy [basically showed nothing wrong], 24 ph test, manometry, gastric emptying study -- you name it, I did it. All tests were normal. I went from Nexium to Aciphex to Protonix to Prilosec -- took all the PPI's with no relief at all. I doubled up on them, quit drinking coffee ,modified my diet to eliminate any and all reflux triggers, and nothing worked. I felt like I was going out of my mind and that I was in some medical blackhole. I couldn't understand why the PPI drugs helped about 90% of the reflux population [or more] but why they did nothing for me.

I then went to get a second opinion -- and the GI doctor said "stop all tests, you don't have reflux." He then told me that he believed I had "nerd" -- non-erosive reflux disease, which can also be called "sensitive esophagus." He said that it's a neuro-muscular problem -- the hard-wiring between the brain and the esophagus & stomach is malfunctioning. He said it's not serious, as it won't cause any esophagael damage. [Even though it is painful.] He told me to avoid eating fatty foods [He put me on Librax, which is an anti-spasmodic/anti-anxiety drug and I took it for about 2 weeks and did feel better. But then I read that Librax had addictive tendencies and that it was a pretty serious drug that could not be stopped quickly or it could cause seizures, and I got worried and decided that I did not want to take it long-term. My burning came back and I lived with it for another few months. All this time, I was still taking Nexium. I guess I had decided not to believe that second doctor and that I still had some incurable reflux thing that no one could figure out. Then I saw yet another doctor and he said the same thing as the 2nd one. I was going to go for even more tests with this doctor [another 24 hour ph test where they put a tube down into your esophagus to test for acid backflow], and to do that, I had to stop taking Nexium for 2 weeks. Well, suddenly during that 2 week period after "stopping" PPI's, I started to feel better. It's been almost 2 months now and I don't have that burning anymore.

I think what I am trying to tell you is that whether your problem may be the same as mine, or not ... that these esophagael issues seem to be episodic. It could be that the Fosamax set off a reaction of sorts in your esophagus -- and if that is true, then I believe it will take some time, but that it will eventually calm itself down again. It's living with it at the time that is difficult, and not knowing "when" it will get better which is the most difficult thing of all.

You wrote that you felt a little better taking Zantac -- I actually felt better with Zantac, too, than I did with the PPI's. Now I realize that the PPI's did nothing for me -- in fact, they may have made things worse. I also now realize that I did not have your typical acid reflux situation, but that there most likely was a neurologic/muscular component there. The doctors were not pulling that theory out of their hats -- there are people out there suffering with that disorder, and they also have episodes of time when they suffer and times when they don't.

I hope for you that the pain ends soon -- and I believe it will eventually end, especially since it does sound like the result of taking Fosamax [which is known to bring on reflux]. Yes, it would be great to be back to our young & healthy bodies again -- I've been dealing with a # of health issues in the last few years myself. I've also found that being stressed out about all of these things only exacerbates the problem and even aids in leading to another new one.

Good luck -- I hope that I helped you at least a little bit.